Texas, 2021

Hail in Texas, May 31, 2021

May 31, 2021 · NWS EWX · 1 event in 1 county or zone

A cold front generated thunderstorms as it moved through South Central Texas. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front generated thunderstorms as it moved through South Central Texas. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 5:40 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, May 31, 5:40 PM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
640 PM CDT Mon May 31 2021

.AVIATION...
Scattered showers are popping up near the I35 sites with stronger
activity west of DRT. This activity is expected to grow in areal
coverage as it moves southeast overnight. Have timed the TAFs with
tempo groups for the most likely period of thunderstorms for each
terminal. In addition to the rain chances, another period of MVFR/IFR
conditions are expected overnight as ceilings lower once again. The
threat for additional storms tomorrow depends on how the overnight
period evolves. Have left the forecast for tomorrow dry for now in
the TAFs, but will reassess once tonight's evolution becomes more
apparent.

&&

.PREV DISCUSSION... /ISSUED 600 PM CDT Mon May 31 2021/

UPDATE...
A boundary can be seen on area radars moving near the northern border
of the CWA in the Hill Country and Edwards Plateau. Shower and storm
activity is on the increase along and north of the boundary. To the
west, severe storms remain west of Val Verde County and are slowly
moving east. To our north, a complex of strong to severe storms are
remaining north of the Waco area. Think the biggest threat in the
near-term for severe weather chances will be out in Val Verde County.
The latest meso-analysis shows a CAPE axis along the Rio Grande
where these storms should move along. If they do maintain their
intensity think they will move into western Val Verde County around
00z.

Depending on how the boundary in the Hill Country evolves, this
complex could grow upscale into a cluster that moves through much of
the CWA like the past several runs of the HRRR has shown. Have
increased PoPs substantially for the tonight period to account for
increasing trends on radar and in the latest hi-res model guidance.

PREV DISCUSSION... /ISSUED 248 PM CDT Mon May 31 2021/

SHORT TERM (Today through Tuesday)...
Latest radar imagery depicts isolated showers and thunderstorms over
our eastern row of counties this afternoon. Meanwhile, aloft and to
the west, an H5 trough will attempt to slide eastward before cutting
off an upper low over the northern Baja of California. This cutoff
low will be the main player in terms of our rain and storm chances
over the next 24-36 hours.

We should see partly to mostly cloudy skies through the afternoon
and early evening hours as we await our next round of thunderstorms.
SPC currently has areas along and west of a Rocksprings to Spofford
line within a Slight Risk (2/5) and areas generally along and west
of the I-35 corridor within a Marginal Risk (1/5) for severe storms
late this evening into early Tuesday morning. The latest SPC
Mesoanalysis shows some good instability already in place despite
residual cloud cover from earlier convection out west. With MLCAPE
forecast to be between 2000-3000 J/kg, 0-6km bulk shear of 40-50 kts
over Val Verde, Edwards, and Kinney Counties, and modest elevated
lapse rates of 7 to 7.5 C/km, expect the primary concern to be large
hail, along with some isolated damaging wind gusts. As storms grow
upscale into a complex or several different clusters, they will move
into the Hill Country and then the I-35 corridor before weakening by
early morning. Even with a weakening trend, the heavy rain/flooding
threat will once again rear its ugly head, with PWATs nearing 2" for
most early Tuesday morning, along with a very moist column on
forecast soundings, rainfall rates of 1-2" per hour are very much
within reach with any storms that move through the region. With
already saturated soils, in addition to swollen rivers and creeks,
it won't take long to see the threat for localized flooding to
materialize.

Tuesday will present the greatest challenge in terms of timing and
coverage of storms. As of the latest run of CAMs, most indicate this
complex will move out by Tuesday morning, with the 12Z NAM the most
bullish, keeping storms around through at least 18Z then pushing
things out of the region by mid afternoon. If this scenario unfolds,
believe that the atmosphere will be mostly worked over and have
trouble destabilizing in time for afternoon convection to form out
west. However, if storms exit before midday, that should give the
atmosphere enough time to recharge the batteries and fire up storms
along the Rio Grande by mid to late afternoon. For the most part,
the shortwave responsible for storms earlier in the day will be too
far east for any sort of decent synoptic forcing for redevelopment.
At this time, will keep PoPs in play as mesoscale/storm interaction
is difficult to pin down at this distance. Ultimately, believe that
storms will probably develop along the dryline boundary out west and
move in by late Tuesday evening, with a few of them being on the
strong side.

LONG TERM (Tuesday Night through Sunday)...
Synoptically the trough across Arizona in the short term will deepen
and cut off by Tuesday night and Wednesday morning. The low will
spin over Baja California through Thursday then begin to move east
towards Texas. The GFS and ECMWF both bring the upper low directly
over our area by mid-day on Saturday before the models diverge for
Sunday and Monday. The trough gets drown into the broad southwest
flow aloft by Monday in the GFS, while the ECMWF has the system
lingering across north Texas. The Canadian differs completely with a
broad ridge developing across the West and the large trough cutting
off over the Mississippi Valley on Saturday. Within this broad
pattern shortwaves will continue to be ejected across Texas for
Wednesday and Thursday.

This overall pattern will continue to lead to a messy forecast. There
is general consensus in the rainy pattern lasting through at least
Saturday, but the details of timing and placement of storms remain
low confidence with isolated storms and MCS complexes being driven
by mesoscale features (like outflows and upstream convection) that
the synoptic models struggle to resolve at times.

What will follow is a general consensus of what the models stay for
each day. For Wednesday the 3 longer term models (GFS/ECMWF/Canadian)
have a stalled front through our area with possibly a decaying MCS
moving across our Edwards Plateau counties. The outlier for Wednesday
is the NAM which also shows the front, but keeps the area mostly dry
Wednesday (behind the large MCS on Tuesday) other than an isolated
storm or two across the Edwards Plateau by late in the day on
Wednesday. Thursday could see the next shortwave moving across South
Central Texas, with most models continuing to show QPF spread across
much of the area. By Friday the pesky (yup, I used that term the last
time we had this setup and here it is again!) upper low should
finally begin its eastward movement, being centered around the Texas
Big Bend by mid-day on Friday. Ahead of the upper low Precipitable
water values increase to 1.8 to over 2 inches east of the I-35
corridor. The GFS and ECMWF pick up on the moist environment and the
lift that upper low passing overhead will provide and peg Saturday
and Saturday night as very rainy across much of the area with locally
heavy rainfall likely.

Looking at the QPF values as a whole the quartet of models
(NAM/GFS/ECMWF/Canadian) all have widespread 1-3 inch totals
(including rains from the short term) with a few bullseye of higher
4-5 inch totals. Adding in the weekend those totals balloon up to 3
to 6 inches from the GFS and ECMWF signifying the heavier rain event
on Saturday may be our main show through the long term. The Canadian
is the outlier in the long term as it weakens our upper low to the
west leading to lower rainfall totals overall.

With the ongoing clouds and rainfall high temperatures each afternoon
will be warm (in the low 80s to low 90s), but will run below
climatological normals for the beginning of June.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  85  69  82  66 /  70  50  60  70  40
Austin Bergstrom Intl Airport  70  85  69  83  65 /  70  50  60  70  40
New Braunfels Muni Airport     70  87  70  85  67 /  60  40  60  70  30
Burnet Muni Airport            67  81  66  81  64 /  80  50  60  70  40
Del Rio Intl Airport           69  85  70  86  69 /  80  50  70  60  40
Georgetown Muni Airport        69  84  67  81  64 /  80  50  60  70  40
Hondo Muni Airport             69  85  68  85  67 /  50  50  70  70  40
San Marcos Muni Airport        70  86  70  83  65 /  70  40  60  70  30
La Grange - Fayette Regional   72  87  72  85  69 /  50  40  50  70  30
San Antonio Intl Airport       70  86  70  83  69 /  60  40  60  80  30
Stinson Muni Airport           71  88  71  86  69 /  50  40  60  70  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...Brady
Decision Support...Oaks
Hazardous weather outlook, May 31, 3:24 AM CST, 19 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
424 AM CDT Mon May 31 2021

TXZ171>173-183>194-202>209-217>225-228-010930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
424 AM CDT Mon May 31 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A line of severe thunderstorms is forecast to push across the Rio
Grande, Edwards Plateau and into the Interstate 35 corridor this
evening into the overnight period. There is the potential for
large to very large hail and damaging winds. A tornado or two
can't be ruled out especially across the western portion of Val
Verde County. Localized flash flooding is also a concern due to
previous rain events over the past two weeks or so. The Weather
Prediction Center highlights the risk of excessive rainfall along
the Rio Grande Plains with rainfall amounts of 1 to 2 inches and
isolated 3 inches mainly for the tonight into Tuesday morning
period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several more rounds of showers and thunderstorms are expected
through the week, primarily favoring the afternoon and into the
evening/nighttime hours. Some of these storms may be strong to
severe with main weather hazards being large hail and damaging
winds. A tornado or two can't be ruled out. Localized flash
flooding is also a concern due to previous rain events over the
past two weeks or so.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding to
the National Weather Service.

In the hours before

Special weather statement, May 31, 7:31 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
831 PM CDT Mon May 31 2021

TXZ183-010215-
Val Verde TX-
831 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VAL VERDE COUNTY
UNTIL 915 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or 10 miles southwest of Comstock, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comstock, Box Canyon, Amistad Acres, Seminole Canyon State Park, Rock
Quarry Campground, Salem Point, Pecos River Boat Ramp and Devils
River State Nat Area Big Satan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

LAT...LON 2974 10101 2944 10105 2946 10106 2947 10109
      2947 10115 2952 10118 2952 10125 2962 10125
      2963 10127 2958 10128 2958 10131 2961 10131
      2965 10130 2966 10135 2965 10136 2970 10138
TIME...MOT...LOC 0130Z 272DEG 20KT 2961 10133

BRADY
Special weather statement, May 31, 7:35 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
835 PM CDT Mon May 31 2021

TXZ183-010215-
Val Verde TX-
835 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Pumpville, or 19 miles east of Dryden, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

LAT...LON 3021 10176 3029 10163 3029 10148 3012 10137
      2998 10176
TIME...MOT...LOC 0135Z 238DEG 18KT 3008 10178

BRADY
Special weather statement, May 31, 8:14 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
914 PM CDT Mon May 31 2021

TXZ183-010300-
Val Verde TX-
914 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 1000 PM CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pandale, or 25 miles north of Langtry, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pandale.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

LAT...LON 3029 10157 3029 10132 3019 10123 3008 10161
      3019 10167
TIME...MOT...LOC 0213Z 233DEG 16KT 3017 10159

BRADY
Special weather statement, May 31, 9:38 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1038 PM CDT Mon May 31 2021

TXZ183-202-217-010430-
Maverick TX-Kinney TX-Val Verde TX-
1038 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINNEY...
NORTHWESTERN MAVERICK AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 1130
PM CDT...

At 1038 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laughlin AFB to 14 miles southwest of
Standart. Movement was southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Del Rio, Val Verde Park, Standart, Cienegas Terrace, Amanda, Laughlin
AFB, Escondido Estates and Laughlin AFB Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

LAT...LON 2941 10095 2947 10049 2892 10044 2902 10066
      2910 10067 2917 10078 2920 10077 2923 10080
      2924 10079 2926 10081 2928 10087 2931 10089
      2934 10094
TIME...MOT...LOC 0338Z 297DEG 16KT 2929 10077 2916 10074

BRADY
Special weather statement, May 31, 10:32 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1132 PM CDT Mon May 31 2021

TXZ186-188-010515-
Gillespie TX-Kerr TX-
1132 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERR AND
SOUTHWESTERN GILLESPIE COUNTIES UNTIL 1215 AM CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Harper, or 24 miles southeast of Junction, moving east
at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Tivydale, Harper, I-10 Near The Kimble-Kerr County
Line and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3038 9886 3007 9894 3029 9955 3029 9930
      3043 9930
TIME...MOT...LOC 0432Z 283DEG 28KT 3033 9940

BRADY
Special weather statement, May 31, 10:51 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1151 PM CDT Mon May 31 2021

TXZ217-010515-
Maverick TX-
1151 PM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAVERICK COUNTY UNTIL
1215 AM CDT...

At 1151 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Paloma to 9 miles southwest of
Eagle Pass. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Eagle Pass, El Indio, Chula Vista, Rosita, Radar Base, Siesta Acres,
Eidson Road, Fabrica, Elm Creek, Las Quintas Fronterizas and Seco
Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

LAT...LON 2838 10033 2840 10035 2845 10034 2848 10037
      2850 10033 2852 10039 2855 10041 2858 10040
      2861 10045 2864 10045 2866 10050 2874 10051
      2876 10053 2880 10053 2883 10055 2883 10058
      2885 10057 2888 10060 2871 10011 2869 10011
TIME...MOT...LOC 0451Z 286DEG 31KT 2879 10043 2861 10058

BRADY

The radar

The Laughlin AFB radar (KDFX), 64 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Maverick

When
May 31, 11:06 PM CST
Where
Maverick County, 1 mi N of Eagle Pass
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.735, -100.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960681.